Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Milwaukee, WI

July 21, 20044 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 21, 2004, 7:26 AM CDT for 4 counties in Wisconsin. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 7:26 AM CDT (12:26 UTC)
Expired
Jul 21, 2004, 8:30 AM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 114 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:30 AM CDTTSTM WND DMG1 E Mineral Point, WITREES DOWN EAST OF MINERAL POINT.
Jul 21, 8:05 AM CDTTSTM WND DMGMount Horeb, WIA FEW TREES DOWN IN MOUNT HOREB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2834 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 211226
SVRMKX
WIC025-045-049-065-211330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 AM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 830 AM CDT

* AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 15 MILES WEST OF MAZOMANIE TO MINERAL POINT 
  TO SHULLSBURG...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLANCHARDVILLE BY 740 AM CDT.
  MOUNT HOREB....MAZOMANIE....BLACK EARTH. AND ARGYLE BY 745 AM CDT.
  NEW GLARUS. AND CROSS PLAINS BY 755 AM CDT.
  BELLEVILLE BY 800 AM CDT.
  VERONA. AND MONTICELLO BY 805 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4317 9026 4256 9036 4258 8945 4319 8943

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:46 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 2:46 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUL 21 2004

.DISCUSSION...FORECAST FOCUS ON PRECIPITATION CHANCES TODAY AND
THURSDAY.

GFS SEEMS TO HAVE A BETTER HANDEL ON SYNOPTIC SITUATION TODAY AND
THURSDAY. CURRENT MCC ROLLING INTO CWA FROM MN AND IA LOOKS TO
FOLLOW GFS POSITION. EXPECT MCC TO GRADUALLY DISSIPATE DURING
MORNING HOURS ALONG WITH DEBRIS CLOUDS. HOWEVER...DYNAMICS REMAIN
VERY STRONG DURING AFTERNOON HOURS WITH CAPES AROUND 2000...
HELICITY AROUND 140...AND LI/S AROUND -7. IN ADDITION...ALL MODELS
INDICATE 850 MOISTURE CONVERGENCE AND MID AND UPPER LEVEL SUPPORT
AS WELL. DYNAMICS SHOULD BE ENOUGH TO BREAK WEAK CAP AND REFIRE
THUNDERSTORMS IN AFTERNOON.

WILL CONTINUE CHANCES OF PRECIPITATION IN FORECAST TONIGHT WITH
SURFACE BOUNDARY AND MOISTURE CONVERGENCE AT SURFACE AND 850MB.
THERMAL RIDGE AND WEAK SHORT WAVE ALSO PRESENT.

SURFACE BOUNDARY EXPECTED TO SAG THROUGH CWA DURING EARLY MORNING
HOURS THURSDAY...THEN LINGER ACROSS NORTHERN ILLINOIS DURING
AFTERNOON. 850 BARO ZONE LAGS BEHIND SURFACE BOUNDARY WITH MOISTURE
CONVERGENCE ACROSS CWA. ETA AND GFS ALSO INDICATE FRONTGENISES AND
A WEAK THETA-E RIDGE. CAPES EXPECTED AROUND 1200 WITH LI/S AROUND
-6. GFS ALSO SHOWS 700 MOISTURE AND OMEGA. THESE DYNAMICS INDICATE AN
UNSTABLE ATMOSPHERE AND THUNDERSTORMS COULD DEVELOP THURSDAY...SO
WILL MENTION IN FORECAST.

DRY RIDGE ON TARGET FOR FRIDAY AND THROUGH THE WEEKEND WITH MUCH
COOLER AND DRIER TEMPERATURES. QUIET WEATHER EXPECTED.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jul 21, 4:25 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT WED JUL 21 2004

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
425 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL
ARE POSSIBLE.

HEAT INDEX READINGS WILL LIKELY REACH 95 TO 98 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...MAINLY
SOUTH OF A MILWAUKEE TO MADISON LINE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND THIS EVENING.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:30 AM CDTSevere Thunderstorm WarningMKXSauk45 min
Jul 21, 7:47 AM CDTSevere Thunderstorm WarningMKXColumbia58 min
Jul 21, 1:39 PM CDTSpecial Marine WarningMKX96 min
Jul 21, 1:39 PM CDTSpecial Marine WarningMKX96 min
Jul 21, 2:05 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.